Indiana, 2021

Flood in Indiana, February 28, 2021

February 28, 2021 · NWS LMK · 1 event in 1 county or zone

A stalled frontal boundary brought several rounds of rainfall to southern Indiana from February 26 through February 28. As a result, a road had to be closed due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled frontal boundary brought several rounds of rainfall to southern Indiana from February 26 through February 28. As a result, a road had to be closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 28, 12:38 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 28, 12:38 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1238 PM EST Sun Feb 28 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 1115 AM EST Sun Feb 28 2021

Forecast temps for 16z are about 3-5F warmer than current Kentucky
Mesonet obs, so have updated near term grids with latest hi-res
guidance to get a better match to reality. Also updated MaxT grids,
and still expect to reach the low 70s across our south-central KY
counties this afternoon. Currently seeing temps in the mid 60s with
dewpoints in the low 60s.

The core of the 55kt SW oriented LLJ is situated over central KY at
this hour, resulting in continued extreme moisture transport in the
925-850mb layer and gusty SW sfc winds of 20-25 mph. PWATs of 1.5-
1.6" are nosing into our western CWA, and expect to see these record-
breaking moisture values continue through the afternoon. As the warm
front continues to push north, our far southern CWA looks to
destabilize this afternoon, with roughly 500-1000 J/kg of CAPE.
Combined with Bulk Shear in the 50-55kt range and sfc-1km storm-
relative helicity around 150-250 m2/s2, could see a few hours of
severe weather potential this afternoon, possibly as a QLCS. Per
SPC, given the substantial wind energy available with low level
shear and helicity, mesocirculations could be possible within
organized convection.

Deep SW flow parallel to thunderstorm orientation has favored
training precip. Thunderstorms training over Trigg/Christian/Todd
counties have resulted in exceedance of Flash Flood Guidance and
considerable flash flooding in PAH CWA. These storms will continue
to train over Logan/Warren/Butler, so Flash Flood Warning has been
issued for that area. More Flash Flood Warnings will likely be
needed through today as efficient rainfall rates of 1 inch/hr cause
increased flooding issues.

We have seen numerous photos of flooded roadways this morning across
social media platforms. Flooding is the leading cause of weather-
related deaths in Kentucky. If you see a flooded roadway, please
turn around, don't drown!

Issued at 700 AM EST Sun Feb 28 2021

Sfc warm front continues to lift north and is now approaching I-64.
Widespread moderate to locally heavy rain and scattered elevated
storms are ongoing across northern KY and southern IN. The nose of a
50-55 kt southwesterly LLJ is impinging on the boundary in western
Kentucky and southwestern Indiana, resulting in extreme low level
moisture transport. PW maximum of 1.6 inches is near the
Ohio/Mississippi confluence, and the LLJ will continue to advect
higher PW values into central KY.

South of the warm front, MUCAPE is >500 J/kg and sfc dewpoints are
already in the lower 60s. Increasing instability will favor more
organized convection between 7-11 am est. The deep SW flow in place
is also largely parallel to the orientation of the thunderstorms
currently along the Ohio River, so this will favor training
convection and excessive rainfall. Expect the flash flood threat to
increase through mid to late morning from southern Indiana south to
the Western Kentucky Pkwy due to persistent heavy rain rates already
around 1"/hr in localized pockets.

&&

.Short Term...(Today and tonight)
Issued at 410 AM EST Sun Feb 28 2021

...Heavy Rainfall With Potentially Strong Storms Possible Today...

The main focus today will be the potential for heavy rainfall that
could lead to possible flooding across the Bluegrass. To start the
period, stalled surface boundary will be located just north of the
Ohio River into southern Indiana, putting all of our CWA in the warm
sector. Temperatures have already warmed into the mid 50s to near 60
across southern KY with dewpoint values ranging from the low/mid 50s
across northern KY to low 60s across the south. Strong moisture
transport continues into KY with record setting PWAT values between
1.2 to 1.4 inches across the state. A strong LLJ currently off to
our west moving cross southern IL will work into KY between 12z to
16z inducing WAA precipitation along and north of the parkways. Due
to the aforementioned conditions (PWATs, dewpoints, warm
temperatures) already in place we will have very efficient rainfall
and decent rainfall rates producing flash flooding issues.

By later today, models are starting to suggest at good warming later
this afternoon with afternoon temperatures soaring into the upper
60s to even low 70s with dewpoints reaching the low 60s. While
clouds are expected to remain over the region today there will be
enough instability that convection is still likely. Strong storms
are possible later this afternoon with most of KY in the SPC
marginal risk for severe weather while there is a slight risk for
the counties along the KY/TN border. The main threat with any storms
today would be damaging winds. Any thunderstorm will also produce
locally heavy rain leading to additional hydro issues like flash
flooding, especially in areas that have seen significant rainfall
over the last 24 to 36 hours.

QPF amounts today could range from 1 to 3 inches with localized
amounts approaching 4 where we see more persistent bands of
precipitation.

Cold front starts to push across the county warning area later this
evening and overnight pushing the precipitation off to the
southeast. Most of the instability will have moved out of the area
with just generally light rain showers during the overnight hours.

.Long Term...(Monday through Saturday)
Issued at 320 AM EST Sun Feb 28 2021

Fortunately, the long term forecast beginning Monday looks much
drier than the current soggy pattern. Low-level CAA and NW flow will
be in place Monday morning post-fropa. Significant dry air advection
occurs Monday in the mid-levels, but lingering stratus as well as a
cirrus shield should keep skies mostly cloudy to begin the day.
Southern IN should be seeing a clearing trend by mid to late
morning, while central KY sees a gradual clearing trend from north
to south through the afternoon and evening hours. Temperatures will
dip into the mid 30s to mid 40s Monday morning, and afternoon
readings will likely recover into the upper 40s to lower 50s.

1030 mb sfc high builds in from the northwest Mon night, centered
over IL/IN. Winds turn from the NW to NE early Tue. Tue morning will
be chilly with lows in the mid 20s to around 30. Tue will feature
some sunshine with increasing clouds late in the day. Highs should
reach the mid 40s to lower 50s.

Latest trend with the 28.00z guidance is to suppress the Tue night
upper level shortwave and mid-level closed low further south. A
slightly slower trend appears to allow a northern stream shortwave
trough suppress the mid-level closed low near the TN/AL border Tue
night. Have lowered PoPs and QPF as a result, and southern KY has
the best chance at light rain. Lows Tue night should range through
the 30s. Wednesday looks quiet with modest height rises in the wake
of the southern stream low. Highs Wed will likely reach the mid 50s
for most.

Medium-range guidance suggest the development of a deep upper trough
over the Great Lakes and Northeast Thu into the weekend, but sfc
high pressure moving across the Ohio Valley during that time keeps
us dry. Thursday should be the nicest day with sunshine and highs
around 60 possible. The deep upper low dropping south across the
eastern Great Lakes and Northeast may suppress low-level thicknesses
and lead to a cooling trend Fri and Sat.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1230 PM EST Sun Feb 28 2021

A mix of MVFR and IFR flight cats currently as moderate to heavy
rain continues across portions of central KY. Heaviest precip is
south of HNB/SDF, but should see some redevelopment ahead of the
cold front this afternoon and evening. A strong LLJ of 50-55kts is
overhead, helping to increase rainfall rates. We will see
instability develop this afternoon ahead of the cold front, and
could see some thunderstorms, particularly at BWG. Winds will remain
gusty and out of the SW until the cold front passes by tonight.
Winds will be from the NW behind the front. We eventually will
return to VFR by the very end of this TAF period.

&&

.Hydrology...
Issued at 1130 AM EST Sun Feb 28 2021

Major hydrologic event is unfolding across the region this morning.
In the past 24 hours, 1 to 3 inches of rain has fallen along and
just north of the Ohio River with a general 1-2 inches south of the
Ohio River down to about the Cumberland Parkway areas.  Amounts of
around 1 inch have been seen down in the Lake Cumberland region.

This rainfall has led to rapid runoff and we're seeing plenty of
reports of water covering roads and the river basins filling up.
Additional rainfall amounts of 1-2 inches are likely through the
overnight period which will result in more flooding across the
region.

On the rivers, the smaller basins are filling up and will flood
later this afternoon and into the overnight period.  Pretty much
every forecast point will be going into flood, except and handful of
sites.   The smaller basins will see the rapid rises and then fairly
quick falls into late Mon/Tue while the larger basins will continue
to slowly rises as the smaller basins empty out and additional water
upstream of here rolls on through.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Monday morning for INZ083-084-089>092.

KY...Flood Watch through Monday morning for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

&&

Mesoscale...CJP
Short Term...BTN
Long Term....EBW
Aviation...CJP
Hydrology...MJ
Hazardous weather outlook, Feb 28, 11:23 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1123 AM EST Sun Feb 28 2021

INZ083-084-089>092-KYZ023>040-045-011630-
Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-
Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-
Shelby-Franklin-Scott-Spencer-Anderson-Woodford-Nelson-
Including the cities of Jasper, English, Tell City, Corydon,
New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, and Bardstown
1123 AM EST Sun Feb 28 2021 /1023 AM CST Sun Feb 28 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Several waves of moderate/heavy rainfall are expected to continue
through Sunday evening, resulting in flooding or flash flooding. If
you see a flooded roadway, turn around!

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rivers are rising...with the Green, Kentucky, Licking, have the
greatest threat of going into flood.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night.

INZ076>079-011630-
Orange-Washington-Scott-Jefferson-
Including the cities of Paoli, Salem, Scottsburg, and Madison
1123 AM EST Sun Feb 28 2021

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Several waves of moderate/heavy rainfall are expected to continue
through Sunday evening, resulting in flooding or flash flooding. If
you see a flooded roadway, turn around!

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night.

KYZ041>043-046>049-053>057-061>067-070>078-081-082-011630-
Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1123 AM EST Sun Feb 28 2021 /1023 AM CST Sun Feb 28 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Several waves of moderate/heavy rainfall are expected to continue
through Sunday evening, resulting in flooding or flash flooding. If
you see a flooded roadway, turn around!

A few stronger thunderstorms this afternoon and early evening could
also produce some damaging winds...with the best chance south of the
Cumberland Parkway.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive rainfall and runoff could lead to flooding. Rivers such as
the Green, Kentucky, and Licking, have the greatest threat of going
into flood.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night, as well as any damaging winds this
afternoon and evening.

JDG/CJP

In the hours before

Local storm report, Feb 28, 9:57 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
957 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     FLOOD            1 E SADIEVILLE          38.39N 84.53W
02/28/2021                   SCOTT              KY   AMATEUR RADIO

            LUKE ROAD IMPASSABLE DUE TO HIGH WATER AT
            EAGLE CREEK.

&&

RAS
Local storm report, Feb 28, 10:01 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLOOD            3 N MOUNT WASHINGTON    38.08N 85.55W
02/28/2021                   JEFFERSON          KY   PARK/FOREST SRVC

            BARDSTOWN ROAD ENTRANCE TO BROAD RUN PARK
            CLOSED DUE TO HIGH WATER.

0957 AM     FLOOD            1 SSE SAINT MATTHEWS    38.24N 85.63W
02/28/2021                   JEFFERSON          KY   BROADCAST MEDIA

            BROWNS LANE CLOSED BETWEEN BOWLING BLVD AND
            SHERBURN LANE DUE TO HIGH WATER.

&&
Special weather statement, Feb 28, 10:31 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
931 AM CST Sun Feb 28 2021

KYZ070>072-281600-
Warren-Logan-Simpson-
931 AM CST Sun Feb 28 2021

...THUNDERSTORMS WILL PRODUCE 40 MPH WINDS IN LOGAN...SIMPSON AND
WARREN COUNTIES...

At 930 AM CST, radar indicated strong thunderstorms were located
along a line extending from 15 miles west of Memphis Junction to near
Russellville. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Plum Springs, Crestmoor, Memphis
Junction, Mount Victor, Auburn, Woodburn, Hardcastle and Dennis.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. A Flood Warning is also in effect for
this area. Do not drive your vehicle through flooded roadways.

LAT...LON 3705 8626 3675 8643 3674 8694 3697 8682
TIME...MOT...LOC 1530Z 265DEG 40KT 3696 8676 3681 8683

RAS
Local storm report, Feb 28, 12:32 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1232 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            1 S MUNFORDVILLE        37.27N 85.90W
02/28/2021                   HART               KY   EMERGENCY MNGR

            WATER RESCUE ON WEST BACK STREET.

&&

RAS
Local storm report, Feb 28, 12:33 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1233 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FLOOD            1 NNE HORSE CAVE        37.18N 85.91W
02/28/2021                   HART               KY   EMERGENCY MNGR

            FLOODING NEAR INTERSECTION OF HWY 218 AND
            31W.

&&

RAS
Local storm report, Feb 28, 12:46 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1246 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLOOD            1 SSE GREENVILLE        38.35N 85.97W
02/28/2021                   FLOYD              IN   EMERGENCY MNGR

            OLD VINCENNES ROAD CLOSED DUE TO HIGH WATER
            JUST EAST OF BUTTONTOWN ROAD.

&&

RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Floyd

When
February 28, 12:46 PM EST to 1:46 PM EST
Where
Floyd County, 1.84 mi S of Greenville to 1.93 mi S of Greenville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.353, -85.984

Old Vincennes Road was closed due to high water just east of Buttontown Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938735.